Missouri, 2010Flash Flood and Hail in Missouri, April 30, 2010
April 30, 2010 · NWS PAH · 8 events in 5 counties and zones
Thunderstorms developed ahead of an eastward moving cold front over the Ozarks. Strengthening mid-level winds ahead of a strong shortwave trough over the central Plains aided storm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of an eastward moving cold front over the Ozarks. Strengthening mid-level winds ahead of a strong shortwave trough over the central Plains aided storm development. Moderate instability combined with strong effective bulk shear around 50 knots provided very favorable conditions for supercells as the storms spread northeastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:09 PM CST, 7 hours 13 minutes earlier.
Area forecast discussion, Apr 30, 1:09 PM CST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CDT FRI APR 30 2010
...SIGNIFICANT HEAVY RAIN EVENT LIKELY TONIGHT ON THROUGH THE
WEEKEND...
.DISCUSSION...
SHORT TERM /TONIGHT THROUGH SUNDAY/...MODEL GUIDANCE AND HPC
CONTINUES TO SHOW A SIGNIFICANT HEAVY RAIN AND POTENTIAL FLOOD
EVENT TONIGHT THROUGH SUNDAY...COMING IN TWO WAVES. THE FIRST
WAVE WILL BE TONIGHT INTO EARLY SATURDAY...ESPECIALLY ACROSS
SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS...GRADUALLY PROGRESSING
EAST INTO CENTRAL SECTIONS OF THE CWFA TOWARD 12Z SAT. THERE IS
A SLIGHT RISK OF SOME SEVERE THUNDERSTORM ACTIVITY OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS LATE TODAY AND THIS EVENING.
THAT IS WHEN MODELS SHOW THE GREATEST DEGREE OF INSTABILITY.
A POTENTIAL LULL...OR SLIGHT DECREASE WILL BE POSSIBLE SATURDAY
ESPECIALLY NORTH AND WEST OF THE OHIO RIVER. THEN ROUND TWO IS
EXPECTED SATURDAY NIGHT INTO SUNDAY...AND ESPECIALLY SOUTH AND
EAST OF A LINE FROM PRINCETON INDIANA TO DEXTER MISSOURI INCLUDING
WEST KENTUCKY. AS STATED BEFORE...THE LOW LEVEL MOIST INFLUX WILL
BE VERY IMPRESSIVE...WITH UPPER JET DYNAMICS INTERACTING...WHICH
WILL LIKELY RESULT IN RATHER EFFICIENT CONVECTION AND HEAVY RAIN.
AS OF RIGHT NOW...WE ARE GOING TO STAY CLOSE TO OUR GOING STORM
TOTAL QPF FORECASTS. WE EXPECT 2 TO 3 INCH RAIN TOTALS OVER THE
NW 1/4 OF THE FA...SAY ALONG A LINE FROM GREENVILLE MO...TO MT
CARMEL IL...AND POINTS NORTH. SOUTHEAST OF THAT LINE...WHICH
INCLUDES ALL OF WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS...FAR
SOUTHEAST MISSOURI AND SOUTHWEST INDIANA...3 TO 5 INCHES OF RAIN
APPEARS LIKELY. SOME MODELS...AS WELL AS HPC ARE PROJECTING
GREATER THAN 6 INCHES ACROSS WEST KENTUCKY (NAM AND ECMWF SHOW 8
TO 10 INCHES). THE LAST TIME WE SAW STORM TOTAL RAINFALL AMOUNTS
OF THIS MAGNITUDE...WAS DURING THE MARCH 18TH-19TH 2008 FLOOD
EVENT THAT AFFECTED PARTS OF THE REGION AND ESPECIALLY SOUTHEAST
MISSOURI INTO SOUTHERN ILLINOIS.
THE SATURDAY NIGHT THROUGH SUNDAY TIME FRAME WILL BE OF GREATEST
CONCERN. TONIGHTS CONVECTION WILL PRIME THE REGION WITH ITS INITIAL
RAINS. THE HEAVIEST RAINS ARE EXPECTED LATE SATURDAY INTO EARLY
SUNDAY...BEFORE SHIFTING EAST OF THE AREA BY SUNDAY EVENING. TO
ACCOUNT FOR TIMING ISSUES...WE ARE GOING TO ADJUST THE FLASH FLOOD
WATCH...AND HAVE SE MISSOURI AND SRN ILLINOIS IN TONIGHT THROUGH
MIDDAY SUNDAY...AND HAVE WEST KENTUCKY INTO SOUTHWEST INDIANA IN
A FLASH FLOOD WATCH SATURDAY INTO SUNDAY NIGHT.
THE PROBABILITY FOR SEVERE STORMS SEEMS RATHER LOW SATURDAY THROUGH
SUNDAY DUE TO A WARMING MID LEVEL THERMAL PROFILE...AND MARGINAL
INSTABILITY SEEN IN THE MODELS. THE WIND FIELDS WILL BE IMPRESSIVE
SO IT IS HARD TO COMPLETELY DISCOUNT THE SEVERE WEATHER ASPECT.
OUR MODEL PREFERENCE IS A BLEND OF THE LAST SEVERAL RUNS OF THE
HI-RES ECMWF...THE 12Z NAM AND 06Z GFS. THE NEW 12Z GFS HAS
SHIFTED AROUND A BIT AND LOWERED QPF AMOUNTS...SOMETHING NOT SEEN
IN THE OTHER MODELS UP TO THIS POINT. THE SREF IS RATHER UNDERDONE
COMPARED TO THE OTHER MODELS STORM TOTAL QPF.
..NOLES..
LONG TERM /MONDAY THROUGH FRIDAY/...MAINLY DRY AND SEASONABLY
WARM CONDITIONS ARE EXPECTED AS A DEEP LAYER RIDGE SLOWLY CROSSES
THE GULF COAST REGION. SOUTHWEST FLOW WILL RESULT IN HIGHS
GRADUALLY CLIMBING FROM ABOUT NORMAL ON MONDAY TO THE LOWER 80S BY
THE END OF THE WEEK. THE 500 MB FLOW PATTERN WILL BECOME ZONAL
LATE IN THE WEEK...WITH THE STRONGEST FLOW REMAINING NEAR OR NORTH
OF THE REGION. A SURFACE COLD FRONT WILL SAG SOUTH TOWARD THE
LOWER OHIO VALLEY BY THE END OF THE WEEK. HOWEVER...THE AVAILABLE
MOISTURE AND INSTABILITY LOOKS MEAGER. SLIGHT CHANCE POPS APPEAR
REASONABLE FOR FRIDAY /DAY 7/.
THE ONLY OTHER SLIGHT CHANCE OF PRECIP IS EARLY IN THE PERIOD
/MONDAY AND MONDAY NIGHT/ AS THE REMNANTS OF THE SOUTHWESTERN UPPER
TROUGH LIFT NORTHEAST ACROSS THE LOWER OHIO VALLEY. LOW LEVEL
MOISTURE/CONVERGENCE/INSTABILITY WILL BE TOO LOW FOR ANYTHING MORE
THAN SLIGHT CHANCE POPS.
..YORK..
&&
.AVIATION...
A SURGE OF MOISTURE AND INSTABILITY MOVING NORTH ACROSS THE REGION
WILL RESULT IN WIDESPREAD RAIN AND THUNDERSTORMS TONIGHT INTO
SATURDAY. INITIALLY...LOW CLOUDS OVER THE TAF SITES WILL PRODUCE
LOCAL MVFR CIGS THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP OVER SRN
MISSOURI THIS AFTERNOON...THEN SHIFT EAST/NORTHEAST ACROSS THE LOWER
OHIO VALLEY THIS EVENING. STRONG GUSTY WINDS WILL ACCOMPANY THESE
STORMS OVER SE MISSOURI THIS EVENING...BUT SHOULD DIMINISH
OVERNIGHT. A PERIOD OF WIDESPREAD IFR CONDITIONS IN TSTMS IS
EXPECTED LATER TONIGHT...THEN A SLOW IMPROVEMENT SHOULD OCCUR
SATURDAY MORNING.
..YORK..
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
MO.
IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-HAMILTON-JACKSON-
JEFFERSON-JOHNSON-PERRY IL-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR GALLATIN-HARDIN-MASSAC-POPE.
IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&Hazardous weather outlook, Apr 30, 5:41 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
641 PM CDT FRI APR 30 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
641 PM CDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS AND TORNADOES WILL MOVE NORTHEAST ACROSS PORTIONS OF
SOUTHEAST MISSOURI...TO THE WEST OF A MARBLE HILL TO DEXTER
LINE...THROUGHOUT THE EVENING AND INTO THE EARLY MORNING HOURS.
MULTIPLE ROUNDS OF SEVERE WEATHER WILL BE POSSIBLE...AS STORMS
CONTINUE TO DEVELOP TO OUR SOUTHWEST OVER WESTERN ARKANSAS...AND
THEN MOVE BACK OVER THE SAME AREAS INTO THE EARLY MORNING HOURS.
LOCALLY HEAVY RAINFALL MAY LEAD TO SOME ISOLATED FLOODING PROBLEMS
OVERNIGHT...ESPECIALLY IN AREAS THAT ARE IMPACTED BY MULTIPLE STORMS.
THUNDERSTORMS WILL EVENTUALLY SPREAD EASTWARD OVER MOST OF THE
QUAD STATE OVERNIGHT. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...BUT A STRAY SEVERE STORM WILL STILL BE
POSSIBLE...ESPECIALLY NEAR AND WEST OF THE MISSISSIPPI RIVER.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR MUCH OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI. REFER TO THE WATCH FOR DETAILS
ON THE POTENTIAL FOR HEAVY RAIN AND FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SIGNIFICANT HEAVY RAIN EVENT IS EXPECTED FROM SATURDAY THROUGH
EARLY SUNDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE
AREA AS A RESULT. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS ON
THE POTENTIAL FOR HEAVY RAIN AND FLOODING.
ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT MAINLY SATURDAY
AND SATURDAY NIGHT. THE KEY WILL BE THE DEGREE OF INSTABILITY...AND
WHETHER OR NOT THERE WILL BE ENOUGH. THE PRIMARY CONCERN WILL
REMAIN HEAVY RAIN AND FLOODING.
MINOR FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED WEST OF A MARBLE HILL TO DEXTER
MISSOURI LINE THIS EVENING. SPOTTERS ACTIVATION MAY BE NECESSARY
AGAIN OVER THE ENTIRE AREA SATURDAY THROUGH SUNDAY. SPOTTERS ARE
REMINDED TO REPORT LOCATIONS WHERE DITCHES ARE NEARLY FULL OF WATER
AND WHERE WATER IS OVER THE ROADS.
DRS
Event by event
3 thunderstorm wind, 2 hail, 1 funnel cloud, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Carter
- When
- April 30, 8:22 PM CST
- Where
- Carter County, 1.27 mi ESE of Fremont
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.946, -91.148
A small area of tree damage measured about 300 by 200 yards. Most of the damaged trees were soft white pines. A few trees were snapped six to eight feet off the ground. The damaged trees were less than one-half mile south of U.S. Highway 60 in the Mark Twain National Forest.
Funnel Cloud, Carter
- When
- April 30, 8:30 PM CST
- Where
- Carter County, 1.38 mi NNW of Ellsinore
- Reported by
- Trained Spotter
- Coordinates
- 36.947, -90.763
A trained spotter reported a funnel cloud off Highway N.
Hail, Bollinger
- When
- April 30, 9:03 PM CST
- Where
- Bollinger County, Patton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -90.020
Dime-size hail was reported in and around Patton.
Hail, Bollinger
- When
- April 30, 9:10 PM CST
- Where
- Bollinger County, 2.77 mi SE of Alliance
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.544, -89.962
Quarter-size hail fell northwest of Sedgwickville near the end of Highway EE.
Thunderstorm Wind, Butler
- When
- April 30, 10:30 PM CST
- Where
- Butler County, 10 mi S of Poplar Bluff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.605, -90.400
Tree branches were broken and down.
Thunderstorm Wind, Cape Girardeau
- When
- April 30, 10:35 PM CST to 10:50 PM CST
- Where
- Cape Girardeau County, Cape Girardeau to 2 mi NNE of Gordonville
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.300, -89.530
A wind gust of 58 mph was measured at a television station in Cape Girardeau. Trees were down in the Jackson and Gordonville areas.
Flash Flood, Butler
- When
- April 30, 11:15 PM CST to 11:55 PM CST
- Where
- Butler County, 4.29 mi W of Poplar Bluff to 1.22 mi ENE of Lone Hill
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.756, -90.477
Several roads were flooded and impassable. County Highway 302 had sections of the road washed away.
Heavy Rain, Scott
- When
- April 30, 11:20 PM CST to 11:50 PM CST
- Where
- Scott County, 3.5 mi NW of Vanduser
- Reported by
- Law Enforcement
- Coordinates
- 37.039, -89.721
Water was over Highway 91 and CC Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 30, 20102 deaths · 25 injured · $17 million · EF3 · 33 events
- Strong Wind in Washington, April 30, 20103 deaths · 1 injured · 1 event
- Flash Flood and Hail in Arkansas, April 30, 20101 death · $10,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, April 30, 2010$205,000 · EF2 · 4 events
- Rip Current in Florida, April 30, 20101 death · 1 event
- Tornadoes and Hail in Missouri, April 30, 2010$1.8 million · EF1 · 22 events
- Tornadoes in Illinois, April 30, 2010EF2 · 2 events
- Hail and Damaging Winds in Iowa, April 30, 2010$520,000 · 1 in hail · 13 events
- Tornadoes and Hail in Wisconsin, April 30, 2010$130,000 · EF1 · 7 events
- Flash Flooding and Hail in Mississippi, April 30, 2010$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Florida, April 30, 2010$88,000 · 1 in hail · 16 events
- Hail and Lightning Strikes in Iowa, April 30, 2010$48,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223883, 220091, 220088, 220089, 220097, 220090, 221158, 221168.